New Jersey, 2013

Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013

September 2 to 3, 2013 · NWS PHI · 6 events in 3 counties and zones

A lee side trof in combination with an upper air disturbance triggered clusters of showers and thunderstorms with torrential downpours over sections of central and southern New Jersey during the late morning into the early afternoon on the 2nd. This caused urban, poor drainage and small creek flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trof in combination with an upper air disturbance triggered clusters of showers and thunderstorms with torrential downpours over sections of central and southern New Jersey during the late morning into the early afternoon on the 2nd. This caused urban, poor drainage and small creek flash flooding. Some creek and river flooding persisted into the night in Gloucester and Camden Counties. Event precipitation totals reached between 2.0 and 4.0 inches in parts of Camden, Gloucester and Hunterdon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 2, 8:22 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 2, 8:22 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
922 AM EDT MON SEP 2 2013

.SYNOPSIS...
A VERY WARM AND HUMID AIR MASS WILL CONTINUE OVER THE REGION
TODAY ALONG WITH A TROUGH OF LOW PRESS WHICH WILL AID THE
DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH FROM THE WEST TONIGHT AND WILL MOVE ACROSS THE AREA
TUESDAY MORNING, USHERING IN COOLER AND DRIER WEATHER FOR REST OF
THE WEEK. A DRY COLD FRONT WILL CROSS THE AREA ON THURSDAY AND
POSSIBLY ANOTHER ONE ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FEW SHOWERS AND TSTMS REMAIN ON RADAR AT THIS HOUR, BUT COVERAGE
HAS LESSENED IN THE PAST FEW HOURS AS ONE IMPULSE MOVES ACRS THE REGION.
HAVE LOWERED POPS OVERALL FOR THE NEXT COUPLE OF HOURS AND WILL
SEE HOW THINGS PLAY OUT LATER THIS MORNING INTO THE EARLY AFTN
WITH FACTORS SUCH AS CLOUD COVER PSBLY INHIBITING MORE
DEVELOPMENT. FOR NOW HAVE LEFT POPS AND CONVECTIVE TRENDS ALONE
LATER TODAY.

ONCE THIS IMPULSE MOVES THROUGH ANOTHER ONE IS RIGHT ON ITS HEELS.
TRIED NOT TO BE TOO CUTE WITH THE POPS TODAY GIVEN WE ARE STUCK IN
THIS VERY MOIST AIRMASS AND ARE ALWAYS PRIMED FOR
CONVECTION...DECIDED NOT TO GO HIGHER THAN 60 PERCENT. THE ONE THING
THAT WILL BE DIFFERENT TODAY THAN THE PAST TWO IS THE BETTER DEFINED
CYCLONIC FLOW ALOFT...IN DAYS PAST WE HAVE BEEN MORE ZONAL-ISH. WITH
THE UPPER-LEVEL FLOW TURNING MORE CYCLONIC WE WILL UNFORTUNATELY SEE
ANOTHER SPIKE IN PWATS WITH THE MID-LEVEL TROUGHING BECOMING
SLIGHTLY NEGATIVELY TILTED SO EXPECTING AROUND 2 INCHES THROUGHOUT
THE COLUMN THIS AFTERNOON. ONE ISSUE THAT MAY ARISE TODAY, POSSIBLY
LIMITING THE CONVECTIVE POTENTIAL THIS AFTERNOON IS HOW MUCH
ACTIVITY OCCURS THROUGH THE MORNING HOURS PLUS HOW LONG DOES THE
STRATUS STICK AROUND.

THIS IS TIED TO THE AFOREMENTIONED AFTERNOON IMPULSE. MODEST
INSTABILITY IN PLACE COMBINED WITH THE SOUTHERLY FLOW ALOFT MAKES
FOR RIPE CONDITIONS FOR TRAINING STORMS TO DEVELOP THIS AFTERNOON.
NO HEADLINES IN PLACE IN REGARDS TO FLOODING POTENTIAL BUT
ISOLATED ISSUES OF FLASH FLOODING ARE POSSIBLE JUST ABOUT ANYWHERE
TODAY. ANY OF THE STORMS MAY ALSO PRODUCE A FEW WET MICROBURSTS
GIVEN HOW SATURATED THE COLUMN IS EXPECTED TO BE.

TODAYS MAX TEMPERATURE GREATLY DEPENDS ON HOW FAST WE SCATTER OUT
THE STRATUS. THE NAM/MET APPEARS TO KEEP US SHROUDED IN THE LOWER
STUFF FOR A MAJORITY OF THE MORNING ONLY BREAKING OUT TOWARDS THE
MID-AFTERNOON WHEREAS THE GFS SAYS, WHAT STRATUS. SEEING AS THOUGH
WE ALREADY HAVE STRATUS IN A LOT OF PLACES ACROSS OUR EASTERN ZONES
AND THE SYNOPTIC FLOW SHOULD REMAIN LIGHT TODAY OPTED TOWARDS THE
COOLER MET NUMBERS. THIS WOULD KEEP US VERY HUMID BUT NOT NEARLY AS
WARM AS THE PAST COUPLE OF DAYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE PRE-FRONTAL TROUGH SHOULD BE TO OUR EAST BY TONIGHT AND THE
ENSUING COLD FRONT SHOULD BE ACROSS CENTRAL/EASTERN PENNSYLVANIA
TONIGHT. THE SURFACE CONVERGENCE ASSOCIATED WITH THE FRONT SHOULD
BE WANING DURING THE OVERNIGHT HOURS, HOWEVER WE STILL HAVE AMPLE
LOW-LEVEL MOISTURE IN PLACE TO TAP INTO SO WE CONTINUE TO KEEP
CHANCE POPS IN THE FORECAST. WE FINALLY SHOULD START TO SEE SOME
RELIEF FROM THE HUMIDITY BY VERY LATE TONIGHT AS THE WINDS TURN
WESTERLY AND BEGIN TO BRING IN SOME DRIER AIR.

OVERNIGHT TEMPERATURES WERE A BLEND OF THE MET/MAV SINCE THEY WERE
BASICALLY IDENTICAL.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE LONG TERM FORECAST IS PRETTY MUCH DRY EXCEPT FOR A CHANCE OF
SHOWERS TUESDAY AND POSSIBLY AGAIN ON SUNDAY. A SHRTWV TROF OVER
THE NORTHEAST AND MID-ATLANTIC ON TUESDAY MOVES OFFSHORE TUESDAY
NIGHT BUT A LARGER SCALE TROF REMAINS IN PLACE OVER ERN CANADA FOR
THE REST OF THE WEEK WHICH LEAVES OUR AREA IN RELATIVELY DRY NW
FLOW ALOFT.

THE TRICKIEST PART OF THIS FORECAST IS AT THE BEGINNING ON
TUESDAY. A COLD FRONT ASSOCD WITH THE SHRTWV TROF IS EXPECTED TO
PUSH EWD THROUGH PA DURG MONDAY NIGHT AND BE OVER NJ/DE BY EARLY
TUESDAY MORNING. THE NAM, ECMWF AND SREF ARE INDICATING SOME
PRECIP OVER ERN NJ AND DELMARVA ON TUESDAY MORNING AT LEAST...WHILE
THE GFS WANTS TO CLEAR PRECIP OUT MORE QUICKLY. AS A RESULT WE
TRIMMED THE POPS BACK FOR TUESDAY ESPECIALLY N/W OF PHL BUT KEPT
CHC POPS S AND E. MAX TEMPS BEHIND THE COOL FRONT WILL BE A LITTLE
LOWER TUES VS MON BUT BIGGEST DIFFERENCE WILL BE THE LOWER DEWPTS
MAKING FOR A MORE PLEASANT AFTN...ESPECIALLY N/W OF PHL.

FOR THE REMAINDER OF THE EXTENDED PERIOD...PLEASANT WX SHOULD
CONTINUE WITH TEMPS NEAR OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF
YEAR. ANOTHER COOL FRONT ASSOCD WITH A DIGGING SHRTWV TROF IS FCST
TO CROSS THE AREA ON THURSDAY RESULTING IN NO PRECIP BUT SLIGHTLY
COOLER MAX TEMPS AGAIN ON FRIDAY. YET ANOTHER FRONT IS FCST ON
SUNDAY AND...GIVEN THE UNCERTAINTY AT DAY 7...IT WAS DECIDED TO
ADD SLIGHT CHC POPS TO THE FCST AT THAT TIME.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
TRICKY FCSTS TODAY, BUT SOME IMPROVEMENT HAS ALREADY BEEN NOTED
ACRS THE REGION. THE REAL LOW CLOUDS/FOG (LIFR) HAS IMPROVED IN
MOST AREAS, WITH SOME LINGERING LIFR IN TTN/PNE. THIS SHOULD
HOPEFULLY IMPROVE IN THE NEXT FEW HOURS. MOST OTHER SITES ARE
STILL IFR. HOWEVER, ABE, WHO HAD SOME RAIN EARLIE HAS IMPROVED TO
VFR. SO, ITS GOING TO BE ONE OF THOSE DAYS. THERE WILL BE SCT
SHOWERS AND TSRA AROUND EARLY AND PSBLY SOME MORE ORGANIZED STUFF
LATER THIS AFTN. THE OVERALL TREND IS FOR IMPROVEMENT AS IN
CIGS/VSBYS AS THE DAY PROGRESSES, BUT THIS WILL LIKELY BE SLOWER
IN SOME AREAS THEN OTHERS AND WILL BE IMPACTED BY ANY PRECIP THAT
OCCURS.

TONIGHT...COULD STILL SOME LINGERING SHOWERS PUSHING THROUGH OUR
EASTERN TERMINALS TONIGHT THOUGH THE TREND WILL BE FOR DIMINISHING
THEM. COLD FRONT PROBABLY DOES NOT MOVE THROUGH UNTIL LATER ON
TUESDAY MORNING SO WE SHOULD STILL HAVE THE MOIST AIRMASS IN PLACE
THAT WOULD ALLOW FOR THE RETURN OF SUB-VFR CONDITIONS.

OUTLOOK...
TUESDAY...GENERALLY VFR CONDS BUT POSSIBLY LOWER IN SCT SHRA AND FOG
ESPECIALLY IN THE MORNING.

WEDNESDAY THROUGH FRIDAY...VFR CONDITIONS WITH MAINLY NW WINDS...
STRONGER DURING THE DAY

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED ACROSS OUR WATERS TODAY AND
TONIGHT AS WE CONTINUE WITH THE SOUTHERLY WINDS. SEAS WILL
CONTINUE TO RUN AROUND 3 FEET TODAY AND TONIGHT WITH WINDS LESS
THAN 15 KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ONCE AGAIN TODAY AND TONIGHT ACROSS OUR WATERS.

OUTLOOK...
NO SCA CONDS ARE EXPECTED FOR THE REMAINDER OF THIS WEEK. WINDS
WILL BE GENERALLY NORTHWEST AND SOMEWHAT STRONGER BEHIND COLD
FRONTS ON TUESDAY NIGHT AND AGAIN ON THURSDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...AMC
NEAR TERM...HEAVENER/NIERENBERG
SHORT TERM...HEAVENER
LONG TERM...AMC
AVIATION...AMC/HEAVENER/NIERENBERG
MARINE...AMC/HEAVENER
Hazardous weather outlook, Sep 2, 3:17 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 AM EDT MON SEP 2 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-030830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
417 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ACROSS THE AREA WILL LIKELY PRODUCE SOME
VERY HEAVY DOWNPOURS. IF MULTIPLE STORMS CROSS THE SAME AREA THEN
SIGNIFICANT FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-470-030830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
417 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HAZARDOUS WINDS AND
SEAS AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 6:16 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
716 AM EDT MON SEP 2 2013

NJZ001-007>009-PAZ062-021245-
HUNTERDON NJ-MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
716 AM EDT MON SEP 2 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...SOUTH
CENTRAL NORTHAMPTON...SUSSEX...WARREN AND WESTERN MORRIS COUNTIES...

AT 714 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PELLETTOWN TO HAMPTON TO SPRINGTOWN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR SUSSEX AROUND 730 AM...LAKE MOHAWK AROUND
745 AM...VERNON VALLEY AROUND 800 AM...HIGHLAND LAKE AROUND 815 AM...
SUCCASUNNA AROUND 830 AM AND GREEN POND AROUND 845 AM.

LAT...LON 4121 7437 4109 7449 4104 7449 4106 7445
      4101 7438 4075 7458 4072 7472 4061 7471
      4046 7500 4048 7506 4054 7507 4057 7510
      4057 7519 4061 7520 4055 7531 4057 7536
      4072 7507 4129 7470

TFG
Special weather statement, Sep 2, 6:26 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 AM EDT MON SEP 2 2013

NJZ009-010-012-013-015-017>019-PAZ070-071-101>106-021330-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...TRENTON...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...MEDIA...PHILADELPHIA...
HONEY BROOK...OXFORD...WEST CHESTER...KENNET SQUARE...
COLLEGEVILLE...POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...
PERKASIE...MORRISVILLE...DOYLESTOWN
726 AM EDT MON SEP 2 2013

...FOGGY START TO LABOR DAY...

FOG HAS FORMED THIS LABOR DAY MORNING AND IS LOCALLY DENSE IN
AREAS, ESPECIALLY NEAR RIVERS AND LAKES. IF YOU ARE DRIVING EARLY
THIS MORNING, PLEASE BE WARY OF CHANGING ROAD CONDITIONS AND USE
YOUR LOW BEAMS. PLEASE BE ON THE ALERT FOR PEDESTRIANS, JOGGERS
AND BICYCLISTS. THE FOG WILL DISSIPATE AS THE MORNING PROGRESSES.
Special weather statement, Sep 2, 6:58 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
758 AM EDT MON SEP 2 2013

NJZ008>010-021300-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-
758 AM EDT MON SEP 2 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...SOMERSET
AND SOUTHERN MORRIS COUNTIES...

AT 753 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BEATTYESTOWN TO CALIFON TO FLEMINGTON...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

DOPPLER RADAR HAS BEEN CONSISTENTLY SHOWING WIND GUSTS OF 30 TO  40
MPH WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR FLEMINGTON AROUND 810 AM...CHESTER AROUND
820 AM...FAR HILLS AROUND 830 AM...MENDHAM AROUND 840 AM...MILLSTONE
AROUND 850 AM AND NORTH PLAINFIELD AROUND 900 AM.

LAT...LON 4073 7437 4068 7445 4066 7445 4066 7440
      4063 7441 4057 7453 4049 7446 4041 7459
      4038 7460 4049 7506 4053 7505 4071 7487
      4078 7490 4084 7482 4088 7481 4079 7439

TFG
Local storm report, Sep 2, 9:48 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1048 AM EDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     LIGHTNING        NE FORKS TWP            40.73N  75.22W
09/02/2013                   NORTHAMPTON        PA   TRAINED SPOTTER

            LIGHTNINING STRIKE 3 HOUSES....NO FIRES BUT DAMAGE.

&&

EVENT NUMBER PHI1300398

BUNKER

The radar

The Philadelphia radar (KDIX), 58 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Camden

When
September 2, 10:15 AM EST to 1:30 PM EST
Where
Camden County, Blenheim to Magnolia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.820, -75.070

Thunderstorms with torrential downpours caused creek and poor drainage flooding in west central Camden County in and around Somerdale Borough and Gloucester Township. In Somerdale, significant street flooding was reported with several vehicles stuck in flood waters. Event precipitation totals included 4.26 inches in Stratford, 4.10 inches in Clementon, 4.09 inches in Gloucester Township, 4.00 inches in Glendora and 3.50 inches in Blenheim.

Flash Flood, Camden

When
September 2, 10:30 AM EST to 1:35 PM EST
Where
Camden County, 0.38 mi NW of Gibbsboro to 0.89 mi NE of Gibbsboro
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
39.834, -74.974

Thunderstorms with torrential downpours caused creek and poor drainage flooding in east central Camden County centered in and around Voorhees Township. Flooding along the Millard Creek and Kirkwood Lake reached some properties. Roadway flash flooding also occurred and some vehicles were trapped in flood waters. Event precipitation totals included 4.26 inches in Stratford, 4.10 inches in Clementon, 4.09 inches in Gloucester Township, 4.00 inches in Glendora and 3.50 inches in Blenheim.

Flash Flood, Gloucester

When
September 2, 12:00 PM EST to 2:00 PM EST
Where
Gloucester County, 0.87 mi NE of Harrisonville to 0.87 mi W of Ferrell
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.690, -75.260

Thunderstorms with torrential downpours caused creek and poor drainage flooding in central Gloucester County, affecting Glassboro Borough and Elk, Harrison and South Harrison Townships the most. In Glassboro, significant roadway flooding was reported. At Rowan University, several parking lots quickly flooded and roadways leading into and through the university were also flooded. Event precipitation totals included 4.30 inches in Glassboro, 2.78 inches in Malaga, 2.58 inches in Franklin Township and 2.01 inches in Sewell.

Flash Flood, Hunterdon

When
September 2, 12:20 PM EST to 2:30 PM EST
Where
Hunterdon County, 1.08 mi N of Milford to 0.84 mi E of Frenchtown
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.586, -75.099

Thunderstorms with torrential downpours caused creek and poor drainage flooding in west central Hunterdon County centered in and around Alexandria, Franklin, Holland and Union Townships. Event precipitation totals included 3.22 inches in Pittstown, 2.58 inches in Franklin Township and 2.38 inches in Spruce Run.

Flood, Camden

When
September 2, 1:35 PM EST to 11:09 PM EST
Where
Camden County, 0.46 mi ENE of Haddonfield to 0.58 mi WSW of Erlton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.902, -75.022

The runoff from the thunderstorms with torrential downpours caused minor flooding along the Cooper River the lasted into the night of the 2nd. The Cooper River at Haddonfield was above its 2.8 foot flood stage from 235 p.m. EDT on the 2nd through 1209 a.m. EDT on the 3rd. It crested at 3.65 feet at 530 p.m. EDT on the 2nd. Event precipitation totals included 4.26 inches in Stratford, 4.10 inches in Clementon, 4.09 inches in Gloucester Township, 4.00 inches in Glendora and 3.50 inches in Blenheim.

Flood, Gloucester

When
September 2, 2:47 PM EST to September 3, 4:06 AM EST
Where
Gloucester County, 1.68 mi W of Mullica Hill to 1.38 mi ESE of Swedesboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.735, -75.261

The runoff from the thunderstorms with torrential downpours caused flooding along the Raccoon Creek that lasted into the night of the 2nd. The Raccoon Creek near Swedesboro was above its 13 foot flood stage from 347 p.m. EDT on the 2nd through 506 a.m. EDT on the 3rd. It crested at 15.25 feet at 8 p.m. EDT on the 2nd. It was historically the 5th highest crest on record for the creek and the highest crest since August 28, 2011 associated with Tropical Storm Irene. Event precipitation totals included 4.30 inches in Glassboro, 2.78 inches in Malaga, 2.58 inches in Franklin Township and 2.01 inches in Sewell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477678, 477684, 477676, 477696, 477977, 477975.